Missouri, 2009

Flash Flood and Hail in Missouri, May 27, 2009

May 27, 2009 · NWS LSX · 2 events in 2 counties and zones

A strong weather system moved through the region triggering showers and thunderstorms. There were isolated reports of large hail and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong weather system moved through the region triggering showers and thunderstorms. There were isolated reports of large hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 27, 2:19 PM CST, 10 minutes earlier.

Area forecast discussion, May 27, 2:19 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
319 PM CDT WED MAY 27 2009

.DISCUSSION...
/313 PM CDT WED MAY 27 2009/

SYNOPSIS...

THUNDERSTORMS ONGOING ACROSS SOUTHEAST MO INTO SOUTHERN IL ALONG AND
SOUTHEAST OF SURFACE LOW PRESSURE CENTERED WEST OF FARMINGTON MO PER
20Z SURFACE ANALYSIS.  CONVECTION SHOULD CONTINUE THRU OVERNIGHT
PERIOD AS MAIN SHORTWAVE IMPULSE ROTATES SOUTHEASTWARD OUT OF THE
CENTRAL PLAINS PROVIDING SUBSTANTIAL LIFT OF A VERY MOIST AND
UNSTABLE AIR MASS PRESENTLY STRETCHING FROM CENTRAL MO NORTHEASTWARD
INTO THE CHICAGO-METRO REGION PER RUC ANALYSIS.

DISCUSSION...

FOR THE NEAR TERM (TONIGHT - SATURDAY MORNING)

FAIRLY GOOD MODEL AGREEMENT IN POSITIVELY TILTED H500 TROF
PROGRESSING EASTWARD THRU THE FORECAST REGION INTO FRIDAY MORNING.
DIFFERENTIAL HEATING THRU CENTRAL AND SOUTHEAST MO NORTHEASTWARD
INTO CENTRAL IL COMBINED WITH A STRONG SHORTWAVE IMPULSE ROUNDING
THE BASE OF THE H500 TROF WILL RESULT IN THUNDERSTORMS ALONG AND
SOUTH OF THE I-44 CORRIDOR...NORTHEASTWARD ALONG AND SOUTH I-70 EAST
OF THE MS RIVER. BASED ON PRESENT TRENDS AND VERY MOIST AND
UNSTABLE ENVIRONMENT ENCOMPASSING THE MID-MS VALLEY REGION HAVE
GONE WITH PREVIOUS FORECASTER THINKING IN LIKELY POPS OVER
SOUTHERN MO INTO CENTRAL AND SOUTHERN IL.

WITH SURFACE LOW PRESSURE CENTER LIFTING EASTWARD IN CONCERT WITH
H500 TROF NORTHWESTERLY WINDS SHOULD PREVAIL REGION-WIDE.
THUNDERSTORM CHANCES SHOULD DIMINISH THRU THE OVERNIGHT PERIOD AND
INTO THURSDAY MORNING. ATTENDANT IMPULSE WILL BEGIN TO ROUND THE
BASE OF THE H500 TROF.  COLD AIR ADVECTION ALOFT IN CONCERT WITH
STEEPENING MID-LEVEL LAPSE RATES MAY RESOLVE IN SHOWERS TO CONTINUE
OVER PORTIONS OF CENTRAL AND SOUTHERN MO INTO THURSDAY AFTERNOON.
AS SUCH HAVE KEPT SLIGHT POPS GOING IN THE FORECAST FOR LOCATIONS IN
CENTRAL AND SOUTHERN MO...INTO SOUTHERN IL.  LOW TO MID-LEVEL CLOUDS
SHOULD LINGER AS ISENTROPIC DOWNGLIDE AND DRIER AIR WILL LAG THE
AFOREMENTIONED IMPULSE.  TEMPS SHOULD ONLY RISE ON THE ORDER OF
10-15 DEGREES ACROSS THE MID-MS VALLEY REGION AND THUS HAVE LOWERED
PREVIOUS MAX TEMPS FOR THURSDAY A DEGREE OR TWO INTO THE LOW 70S
UNDER NORTHWESTERLY WINDS.

THURSDAY NIGHT AND INTO FRIDAY H500 TROF WILL PROGRESS EASTWARD WITH
PRECIP CHANCES DIMINISHING.  WITH NORTHWESTERLY FLOW CONTINUING
UNDER CLEARING SKIES HAVE FOLLOWED CLOSELY WITH THE NAM MOS GUIDANCE
FOR TEMPS DUE TO FAIRLY CLOSE AGREEMENT WITH CLIMATOLOGICAL TRENDS.
HIGH PRESSURE WILL BUILD EASTWARD OUT OF THE CENTRAL PLAINS SLOWLY
MOVING SOUTHEAST ALLOWING DRIER AIR TO RELIEVE THE AREA FROM WET
WEATHER FOR A SHORT TIME.

INTO FRIDAY NIGHT A STRONG H500 LOW WILL DRIFT SOUTHWARD THRU THE
HUDSON BAY REGION INTO NORTHERN ONTARIO.  WEAK COLD FRONTAL BOUNDARY
WILL MOVE SOUTHEASTWARD AHEAD OF STRONG HIGH PRESSURE ADVECTING OUT
OF CENTRAL CANADA INTO THE NORTH-CENTRAL PLAINS.  HAVE KEPT LOW POPS
FOR EARLY SATURDAY AS THERE IS GENERAL MODEL AGREEMENT OF PRECIP
DEVELOPMENT IN CONCERT WITH MODEST MID-LEVEL LAPSE RATES AND THE
SURFACE FRONTAL FEATURE.  THOUGH QUESTIONS ARISE AS TO HOW MUCH
MOISTURE WILL BE AVAILABLE AS THE LOCAL ATMOSPHERE WILL HAVE
UNDERGONE SIGNIFICANT DRYING...WITH RETURN SOUTHERLY FLOW
REMAINING ABSENT.

FOR THE EXTENDED (SATURDAY - THURSDAY MORNING)

H500 LOW OVER THE SOUTHERN HUDSON BAY WILL CONTINUALLY ROTATE WITH
STRONG NORTHWESTERLY FLOW OVER THE REGION AND ATTENDANT WEAK
IMPULSES ALONG THE H500 LONGWAVE FLOW.  MODEST MID-LEVEL LAPSE RATES
IN COMBINATION WITH A BACK DOOR COLD FRONT AHEAD OF HIGH PRESSURE
BUILDING OVER THE WESTERN GREAT LAKES REGION WILL PROVIDE THE CHANCE
FOR SHOWERS AND THUNDERSTORMS SATURDAY AFTERNOON INTO SUNDAY.  PER
12Z GFS RUN THERE IS BETTER MODEL AGREEMENT WITH ECMWF IN KEEPING
THE SOUTHEASTERLY PROGRESSION OF THE COLD FRONT RESTRICTED TO THE
MID-MS VALLEY REGION.  WILL NEED TO MONITOR THIS WITH FUTURE
RUNS...BUT FOR THE TIME BEING HAVE FOLLOWED CLOSELY WITH PREVIOUS
FORECAST THINKING AND HAVE FOLLOWED A BLEND OF GFS/ECMWF...HAVE KEPT
POPS MARGINAL ALONG AND EAST OF THE MS-RIVER VALLEY IN CONCERT WITH
LESS THAN SIGNIFICANT MOIST ATMOSPHERIC PROFILE...IN ADDITION TO
WARM ADVECTION AT H85...TEMPS WILL BE AROUND +18C LIMITING SURFACE
POTENTIAL AND ANY PRECIP DEVELOPMENT TO BE ELEVATED.

SOUTH-SOUTHWESTERLY FLOW RETURNS SUNDAY NIGHT AS LOW PRESSURE
DEVELOPS OVER THE NORTH-CENTRAL PLAINS AND BEGINS TO PROGRESS
SOUTHEASTWARD IN TANDEM WITH A H500 OPEN WAVE TROF THRU
SOUTH-CENTRAL CANADA. FAIRLY GOOD AGREEMENT IN TIMING OF TRAILING
COLD FRONT THRU THE FORECAST REGION VIA THE GFS/ECMWF AND THUS HAVE
GONE WITH A BLEND OF THE TWO.  STRONG SOUTH-SOUTHWESTERLY FLOW AHEAD
OF THE FRONT SHOULD BRING ANOTHER MOIST AND UNSTABLE AIRMASS
NORTHWARD FROM THE GULF.  HAVE INCREASED POPS ACCORDINGLY ALONG AND
AHEAD OF THE FRONT FOR THE MONDAY AFTERNOON INTO TUESDAY TIMEFRAME.
WILL NEED TO MONITOR FOR POTENTIAL SEVERITY AS GFS IS EMPHASIZING
MODEST SURFACE-BASED INSTABILITY ON THE ORDER OF 2000 J/KG AND
FAIRLY GOOD SHEAR.

UNCERTAINTY WITH FORECAST INTO WEDNESDAY AS A SECONDARY LOW PRESSURE
CENTER OVER THE WEST-TX PANHANDLE LIFTS EASTWARD WEAK A WEAK H500
OPEN WAVE TROF VIA THE ECMWF.  GFS SHOWS LITTLE HINT IF ANY OF AN
ORGANIZED SURFACE LOW.  NEVERTHELESS HAVE FOLLOWED CLOSELY WITH HPC
GUIDANCE AND ECMWF.

FOR WEDNESDAY NIGHT INTO THURSDAY...HAVE FOLLOWED ECMWF GUIDANCE
WITH SURFACE LOW PROGRESSING EASTWARD INTO OH-RIVER VALLEY AND HIGH
PRESSURE BUILDING OVER THE MID-MS VALLEY.

SIPPRELL

&&

.AVIATION...
/1228 PM CDT WED MAY 27 2009/
FOR THE 18Z TAFS...

MVFR CIGS COVERING MUCH OF NORTHERN AND CENTRAL MO INTO CENTRAL IL
ARE ATYPICALLY PERSISTENT FOR LATE MAY AND WILL LIKELY PERSIST WELL
THROUGH THE AFTERNOON BUT RISING SOME. FURTHER SOUTH THE OVC DECK
HAS BECOME SCT-BKN AND THIS HAS ALLOWED FOR GOOD HEATING AND
INSTABILITY TO DEVELOP. SCATTERED THUNDERSTORMS ARE DEVELOPING
ALONG AND SOUTH OF A KSAR- KTBN LINE WITHIN THIS AXIS OF MOST
UNSTABLE AIR AND WEAK CONVERGENCE. EXPECT COVERAGE TO INCREASE
THROUGH THE AFTERNOON ALONG AND SOUTH OF THE INTERSTATE 44
CORIDOOR AS THE SFC LOW IN SW MO MOVES EAST NORTHEAST. CONFIDENCE
IN THUNDER ACTUALLY IMPACTING KSTL/KSUS IS TOO LOW TO MENTION
ANYTHING MORE THAN VCTS AT THIS POINT. SOME SHOWERS AND
THUNDERSTORMS WILL ALSO LINGER INTO THE EVENING IN THE WAKE OF THE
SFC LOW. OTHERWISE CIGS SHOULD LOWER AGAIN OVERNIGHT AS THE LARGE
STRATUS FIELD TO THE NORTHWEST ADVECTS INTO THE AREA. MOS GUIDANCE
SHOWING KCOU AND STL AREA FALLING BACK TO IFR LATE TONIGHT INTO
THURSDAY MORNING AND THIS SEEMS REASONABLE...WITH CIGS GRADUALLY
IMPROVING BY MIDDAY THUR.

GLASS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 27, 2:33 AM CST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
333 AM CDT WED MAY 27 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
333 AM CDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING...MAINLY
ALONG AND SOUTH OF INTERSTATE 70. SOME OF THESE STORMS COULD
BECOME STRONG AND CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH
...SMALL HAIL AND LOCALLY HEAVY RAINFALL. HEAVY RAINFALL FROM
THUNDERSTORMS CAN PRODUCE EXCESSIVE RUNOFF AND LOCALIZED FLASH
FLOODING.

MODERATE TO MAJOR FLOODING IS ONGOING ALONG THE ILLINOIS RIVER
AND THE MISSISSIPPI RIVER AROUND CHESTER. PLEASE SEE THE
APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT AND TUESDAY.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER
AND THE MISSISSIPPI RIVER AROUND CHESTER. PLEASE SEE THE
APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

In the hours before

Special weather statement, May 27, 1:55 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
255 PM CDT WED MAY 27 2009

MOZ072-073-272045-
CRAWFORD MO-WASHINGTON MO-
255 PM CDT WED MAY 27 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CRAWFORD AND
SOUTHERN WASHINGTON COUNTIES UNTIL 345 PM CDT...

AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VIBURNUM...OR 19 MILES SOUTHEAST OF
STEELVILLE...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ANTHONIES MILL...
COURTOIS...OLD MINES...DAVISVILLE...SHIRLEY AND LATTY.

GLASS

The radar

The St Louis radar (KLSX), 116 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, St. Francois

When
May 27, 2:29 PM CST
Where
St. Francois County, Knob Lick
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.680, -90.380

Flash Flood, St. Louis

When
May 27, 6:55 PM CST to 11:00 PM CST
Where
St. Louis County, 0.65 mi WNW of University City to 0.41 mi W of University City
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.673, -90.341

Up to three inches of rain fell in a short amount of time causing flash flooding. The River Des Peres as well as smaller creeks were out of their banks flooding some roads and homes in the area, especially along Wilson Avenue.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170954, 170955.